Alert archive / New York / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 83, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 29, 2006, 6:56 PM EDT for Erie County, New York. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2006, 6:56 PM EDT (22:56 UTC)
- Expired
- Jul 29, 2006, 8:00 PM EDT
- In force
- 64 min
- Issued by
- NWS Buffalo, NY
- Area
- Counties, with a storm outline in the text
County Erie County, NY
The radar
The Buffalo radar (KBUF), 12 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 7:00 PM EDT | TSTM WND DMG | Lancaster, NY | LINES DOWN. WALDEN AVE CLOSED |
| Jul 29, 7:10 PM EDT | TSTM WND DMG | Clarence, NY | LARGE TREE LIMBS DOWN |
| Jul 29, 7:15 PM EDT | TSTM WND DMG | Harris Hill, NY | SEVERAL TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 2:47 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 447 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBUF 292256 SVRBUF NYC029-300000- /O.NEW.KBUF.SV.W.0083.060729T2256Z-060730T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 656 PM EDT SAT JUL 29 2006 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ERIE COUNTY IN WESTERN NEW YORK * UNTIL 800 PM EDT * AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM KENMORE TO ALDEN...MOVING SOUTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LACKAWANNA...BLASDELL AND ATHOL SPRINGS BY 705 PM EDT... WALES CENTER AND EAST AURORA BY 710 PM EDT... ORCHARD PARK AND HAMBURG BY 715 PM EDT... NORTH BOSTON AND EDEN BY 720 PM EDT... COLDEN BY 730 PM EDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4298 7893 4262 7900 4263 7850 4299 7849 $$ RSH
2 follow-up statements
000 WWUS51 KBUF 292338 SVSBUF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 733 PM EDT SAT JUL 29 2006 NYC029-300000- /O.CON.KBUF.SV.W.0083.000000T0000Z-060730T0000Z/ ERIE NY- 733 PM EDT SAT JUL 29 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR ERIE COUNTY... AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED NORTH OF A LINE FROM GRAND ISLAND SOUTHEAST TO WALES CENTER AND EASTWARD TO AKRON. THESE STORMS ARE MOVING SOUTHEAST AT 30 MPH. TORRENTIAL RAIN IS ACCOMPANYING THESE STORMS WITH MANY AREAS RECEIVING A HALF INCH TO OVER ONE AND ONE HALF INCHES IN UNDER AN HOUR. THIS IS CAUSING PONDING ON ROADWAYS AND DANGEROUS DRIVING CONDITIONS. * SEVERE THUNDERSTORMS WILL BE NEAR... WALES CENTER 740 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY EVENING FOR WESTERN NEW YORK. LAT...LON 4298 7893 4262 7900 4263 7850 4299 7849 $$ ZAFF
000 WWUS51 KBUF 292359 SVSBUF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 758 PM EDT SAT JUL 29 2006 NYC029-300008- /O.EXP.KBUF.SV.W.0083.000000T0000Z-060730T0000Z/ ERIE NY- 758 PM EDT SAT JUL 29 2006 ...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY EXPIRES AT 800 PM EDT... RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORMS NORTHEAST OF A LINE FROM AMHERST TO EAST AURORA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY EVENING FOR WESTERN NEW YORK. LAT...LON 4298 7893 4262 7900 4263 7850 4299 7849 $$ ZAFF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 4:16 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 29, 4:16 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
416 PM EDT SAT JUL 29 2006
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE HEAT AND HUMIDITY WILL CONTINUE INTO MID WEEK WITH HIGHS IN THE
90S AND DEWPOINTS IN THE UPPER 60S TO LOW 70S. A COLD FRONT SWEEPING
ACROSS THE GREAT LAKES ON WEDNESDAY NIGHT WILL BRING A GOOD CHANCE
OF THUNDERSTORMS TO THE ENTIRE FORECAST AREA THROUGH MID DAY
THURSDAY. HIGH PRESSURE BUILDING IN BEHIND THE FRONT WILL MODERATE
TEMPERATURES FOR THURSDAY THROUGH SATURDAY WITH HIGHS IN THE UPPER
70S TO LOW 80S AND LOWS MAINLY IN THE 50S.
&&
.AVIATION...
THUNDERSTORMS OVER LAKE ONTARIO WILL LOWER VSBYS AND CIGS AT ALL
TAF SITES TO LOWER MVFR DURING THE EVENING AND EARLY TONIGHT. THE
STORMS WILL WEAKEN AND DIMINISH LATE TONIGHT BUT ANOTHER ROUND OF
CONVECTION IS POSSIBLE ON SUNDAY.
&&
.PREV DISCUSSION...
/ISSUED 338 PM EDT SAT JUL 29 2006/
SYNOPSIS...
WARM AND HUMID WEATHER WILL CONTINUE AT THE SURFACE ACROSS THE
REGION FOR THE NEXT SEVERAL DAYS AS A LONG WAVE RIDGE AXIS GRADUALLY
MOVES EAST FROM THE PLAINS. THE RIDGE AXIS IS EXPECTED TO REACH THE
LOWER GREAT LAKES BY TUESDAY EVENING. UNTIL THEN WE WILL BE UNDER A
NORTHWEST FLOW ALOFT WITH SHORT WAVES MOVING THROUGH ON THE EASTERN
PERIPHERY OF THE RIDGE. THIS WILL PROVIDE FOR THE THREAT OF
CONVECTIVE ACTIVITY RIGHT THROUGH AT LEAST TUESDAY ALTHOUGH THE
UPPER RIDGE MAY MOVE FAR ENOUGH EAST BY MONDAY NIGHT OR TUESDAY TO
LOWER THE CHANCES.
SHORT TERM /TONIGHT THROUGH TUESDAY/...
OUR FIRST CONCERN IN THE VERY SHORT TERM IS THE SEVERE POTENTIAL FOR
THIS AFTERNOON AND EVENING...INITIALLY ACROSS EASTERN LAKE ONTARIO
AND THE COUNTIES TO THE EAST AND THEN ACROSS MOST ALL OF OUR CWA
THROUGH EVENING AS A WEAK SURFACE BOUNDARY SLIDES
SOUTHEAST ACROSS US. WE HAVE BEEN WATCHING A FAIRLY ACTIVE AREA OF
THUNDERSTORMS THAT HAS ALREADY PRODUCE DAMAGE SOUTHEAST OF LAKE
ONTARIO. A FLASH FLOOD WATCH HAS ALSO BEEN ISSUED FROM WAYNE
COUNTY NORTHEAST ACROSS THE EASTERN LAKE ONTARIO COUNTIES.
THE MOST DIFFICULT PART OF THIS FORECAST PERIOD WILL BE THE TIMING
AND AREAL COVERAGE OF CONVECTIVE ACTIVITY. LOOKING AT SHORT WAVES IN
THE NORTHWEST 500 MILLIBAR FLOW COUPLED WITH THE PROJECTED
DIVERGENCE ALOFT FIELDS AT 300 AND 250 MILLIBARS IT APPEARS THAT THE
BEST CHANCES OF CONVECTION WILL BE LATE THIS AFTERNOON INTO THE
FIRST HALF OF TONIGHT THEN AGAIN FROM MIDDAY SUNDAY THROUGH THE
AFTERNOON. WITH PRECIPITABLE WATER VALUES REMAINING ABOVE 1.75
INCHES THERE IS ALSO THE WORRY ABOUT LOCALIZED VERY HEAVY RAIN. WITH
SOME AREAS ALREADY GETTING BIG AMOUNTS RECENTLY WE WILL HAVE TO KEEP
A CLOSE EYE ON THINGS.
SUNDAY NIGHT WILL LIKELY BE THE QUIETEST PERIOD AS WE LOSE DIURNAL
HEATING. WE WILL KEEP POPS DOWN TO AROUND 20.
THE CONFIDENCE LEVEL FOR MONDAY IS LOWER AT THIS TIME AS THERE ARE
SOME IMPORTANT MODEL DIFFERENCES. THE FORECAST AXIS OF THE UPPER
RIDGE IS FARTHER EAST ON THE GFS THAN THE WRF. IF THE GFS VERIFIES
THEN MOST OF THE CONVECTIVE ACTIVITY WOULD BE FROM THE EASTERN LAKE
ONTARIO COUNTIES EASTWARD. GIVEN THE UNCERTAINTY THOUGH WE ARE
COMPELLED TO RETAIN AT LEAST CHANCE POPS FOR MOST OF THE AREA WITH
THE HIGHEST ACROSS THE NORTHEAST ZONES.
FOR MONDAY NIGHT AND TUESDAY...ALTHOUGH WE ARE STILL IN A VERY WARM
AND HUMID AIRMASS CONSIDERING THE UPPER RIDGE CRESTING OVER US WE
BELIEVE THAT LOWER POPS ARE IN ORDER. WE WILL MAKE THEN 20 OR LESS
FOR MOST AREAS.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH FOR NYZ004>008 UNTIL 10 PM SATURDAY.
SEVERE THUNDERSTORM WATCH FOR NYZ001>008-010>014-085 UNTIL 10
PM SATURDAY.
MARINE...SEVERE THUNDERSTORM WATCH FOR LEZ020 UNTIL 10 PM SATURDAY.
SEVERE THUNDERSTORM WATCH FOR LOZ042>045-062>065 UNTIL 10 PM
SATURDAY.
SEVERE THUNDERSTORM WATCH FOR SLZ022 UNTIL 10 PM SATURDAY.
&&
SHORT TERM...SAGE
LONG TERM...WCH
AVIATION...WCHHazardous weather outlook, Jul 29, 4:12 AM EDT, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 412 AM EDT SAT JUL 29 2006 NYZ001>008-010>014-019>021-085-300815- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 412 AM EDT SAT JUL 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING AS A WEAK COOL FRONT MOVES INTO THE AREA. WHILE SEVERE THUNDERSTORMS CANNOT BE RULED OUT...AT THIS TIME IT APPEARS THEY WOULD LARGELY BE ISOLATED IN NATURE...WITH DAMAGING WINDS THE MAIN THREAT. OF MORE CONCERN IS THE POTENTIAL FOR HEAVY DOWNPOURS...WITH ANY STORM CAPABALE OF PRODUCING RAINFALL RATES OF 1 TO 2 INCHES PER HOUR AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-300815- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 412 AM EDT SAT JUL 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF JJR
In the hours before
Special weather statement, Jul 29, 4:17 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 417 PM EDT SAT JUL 29 2006 NYZ001>003-292330- NIAGARA-ORLEANS-MONROE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER 417 PM EDT SAT JUL 29 2006 A LINE OF STRONG STORMS OVER LAKE ONTARIO WILL MOVE SOUTHEASTWARD OVER THE NEXT TWO HOURS...IMPACTING NIAGARA...ORLEANS...AND MONROE COUNTIES. THE STORMS WILL AFFECT THE SHORELINE NEAR 5 PM...AND WILL MOVE THROUGH THE COUNTIES SHORTLY AFTER 6 PM. THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAINS AS THEY MOVE THROUGH. ZAFF
Local storm report, Jul 29, 5:13 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
513 PM EDT SAT JUL 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG MERIDIAN 43.16N 76.54W
07/29/2006 CAYUGA NY LAW ENFORCEMENT
TREES AND WIRES DOWN.
&&
SAGELocal storm report, Jul 29, 6:45 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
645 PM EDT SAT JUL 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG AKRON 43.02N 78.50W
07/29/2006 ERIE NY TRAINED SPOTTER
TREES DOWN
&&
SAGEThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:33 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 42 min |
| Jul 29, 2:35 PM EDT | Special Marine Warning | BUF | 25 min | |
| Jul 29, 2:51 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 39 min |
| Jul 29, 2:56 PM EDT | Flash Flood Watch | BUF | Cayuga, Jefferson, Lewis, Oswego, Wayne | 4 hr |
| Jul 29, 3:10 PM EDT | Special Marine Warning | BUF | 65 min | |
| Jul 29, 3:29 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga | 46 min |
| Jul 29, 3:53 PM EDT | Special Marine Warning | BUF | 97 min | |
| Jul 29, 4:23 PM EDT | Severe Thunderstorm Warning | BUF | Orleans | 82 min |
| Jul 29, 4:40 PM EDT | Severe Thunderstorm Warning | BUF | Monroe | 80 min |
| Jul 29, 4:52 PM EDT | Special Marine Warning | BUF | 53 min | |
| Jul 29, 5:00 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 60 min |
| Jul 29, 5:14 PM EDT | Special Marine Warning | BUF | 2 hr | |
| Jul 29, 6:00 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 45 min |
| Jul 29, 6:07 PM EDT | Severe Thunderstorm Warning | BUF | Erie | 53 min |
| Jul 29, 7:00 PM EDT | Severe Thunderstorm Warning | BUF | Wyoming | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.